Tumor lysis syndrome (TLS) is a potentially life threatening complication of cancer treatments that typically occurs in highly proliferative malignancies. It is rare in patients with multiple myeloma (MM) given the disease’s indolent nature and is estimated to occur in less than 1% of cases.1 Increasing reports of TLS have been described in MM, particularly in treatment regimens containing bortezomib, the first available proteasome inhibitor. Here we describe a case of a newly diagnosed light chain multiple myeloma resulting in tumor lysis syndrome following the first dose of combination therapy with bortezomib, cyclophosphamide and dexamethasone.
A 68 year old man presented with 6-8 weeks of gradually worsening lower back pain and fatigue. In addition, he reported symptoms of severe constipation, nausea, night sweats, dysuria, right sided rib pain, and a 30 lb weight loss. On examination, he had tenderness to palpation along the lower thoracic spine, para-spinal muscles and lower anterior ribs bilaterally. He was found to have deranged renal function with a serum creatinine of 2.75 mg/dl, corrected serum calcium of 11.9 mg/dl, macrocytic anemia with hemoglobin of 11.4 g/dl (MCV 102) and urinalysis with trace protein but a urine protein to creatinine ratio of 9.6. The liver function tests were normal. An X-Ray of his thoracic and lumbar spine revealed a T12 compression fracture.
Minasyan, MD, Hasmik and Henrici, MD, Meaghan
"Tumor Lysis Syndrome in Light Chain Multiple Myeloma Treated with Bortezomib Combination Therapy,"
The Medicine Forum: Vol. 16
, Article 18.
Available at: https://jdc.jefferson.edu/tmf/vol16/iss1/18